Tornadoes · United States · Florida · 2023

EF0 tornado, Big Coppit Is, Florida, November 15, 2023

This EF0 tornado ran 0.1 miles across Monroe County on November 15, 2023, touching down at 6:27 AM EST and reaching 70 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
November 15, 2023
Touchdown
6:27 AM EST (11:27 UTC)
Lifted
6:28 AM EST (11:28 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
70 yards (64 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Monroe County
Touchdown point
24.692, -81.373
Lift-off point
24.694, -81.373
Record number
2311150527-01

The damage survey

9 damage points were recorded along this path by NWS KEY, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 76 mph.

  • 1-story elevated home finished understory. 80% of vinyl siding removed from a single section of the understory; 5% of total siding cover of home. Siding was on east-face and was blown toward the north. All other sections of the siding remained intact without visible damage.
  • Buttonwood tree with trunk diameter about 8 inches uprooted. It had been planted partially within a gravel ground layer, thus the lower bound of potential wind speed was used.
  • Chain link fence embedded within landscaped shrubbery twisted; boats at residence and neighbor's residence on davits were rocked. Reporting party heard an "approaching freight train" sound within 30 second prior to the event.
  • Small palm tree, being a monocot (neither softwood nor hardwood)snapped at at the interface of the trunk and a small, decayed root ball just below ground surface. Adjacent palms of similar size were not damaged.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Strong low pressure over the eastern Gulf of Mexico resulted in a slow-moving pre-frontal trough focusing heavy convective rainfall over portions of the middle and upper Florida Keys. One EF0 tornado was observed on Big Pine Key in association with a small supercell which evolved in advance of the passing squall line. In additional, strong winds associated with a convectively-induced mesoscale low pressure system over the middle and upper Florida Keys resulted in moderate to major coastal flooding near the shores of Barnes and Card Sounds.

A brief tornado initially developed over the |southeast edge of the Eden Pines subdivision, located over the|central portion of (the island of) Big Pine Key around 6:27 AM EST.|The relatively narrow tornado moved quickly north-northwest in |the general area framed by Lantana Lane, Buttonwood and Oleander|Drives. EF-0 damage was observed via the survey included vinyl|siding torn off a portion of a home, a couple downed and snapped|buttonwood trees, and a twisted fence. Maximum winds of 75 mph were estimated in this portion of the Eden Pines subdivision. The directional deposition|despite relatively low volume of debris strongly suggested a |tornadic circulation at the surface along a short and narrow path. |A resident heard a distinct audible rushing sound almost |immediately before tornado passage, notable due to the lack of any|observed wind damage off the path within the residential |subdivision. The timing of the original observation of wind |damage corresponded with the passage of a supercell on a northwest |path across central Big Pine Key and into Pine Channel.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
21:00 UTC10:00 UTCCoastal Flood StatementKEY
16:22 UTC23:09 UTCFlood WatchKEY

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 04:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the tornado touched down at Nov 15, 4:05 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Nov 15, 4:05 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Key West FL
405 AM EST Wed Nov 15 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 430 AM EST Wed Nov 15 2023

A very dynamic weather pattern is unfolding across the area due to
an upper shortwave trough over the Gulf of Mexico and associated
cyclogenesis. This low formation, along with a robust surface high
blanketing the eastern United States and Atlantic, are generating
strong easterly breezes. There is quite a wind speed disparity
with significantly stronger breezes over our eastern zones. In
addition, this changing of the synoptic guard is resulting in
considerable moistening and convective support both aloft and in
the lower levels. Recent radar data indicates shower activity has
proliferated across the area over the past few hours. However,
electrical activity has been absent.

Through today and into tonight the upper level trough will drive
eastward through Florida and essentially orphan the gulf low it
assisted in birthing. That said, the combination of the gulf low
and the high to our north will maintain a broad swath of strong
east to southeasterly breezes across Florida and clipping into the
Keys area. The increasing kinematics down low and dynamics aloft
will continue to moisten and destabilize the environment. This
will almost certainly result in rounds of showers and potentially
thunderstorms today and tonight. Given the expected cloud cover
and rain potential, expect day time highs to top out near normal
and dew points holding in the lower 70s.

Uncertainty in the short term is unusually high. Guidance has, for
some time now, indicated that new cyclogenesis will begin tonight
just Atlantic side of South Florida as upper level support shifts
eastward. The specifics on where, shape, and strength of the
expected pressure falls will have enormous influences on wind and
rain chances for tonight and tomorrow. Should the low form further
southwest over the Keys, portions of the island chain could face
excessive rainfall and near gale force sustained winds. If said
development is further north, the Keys could be largely missed
with winds flagging in a nebulous pressure field and squalls
passing us by to the north. For now, will maintain very high pops
for today and tonight and winds generally trending downwards.

Through the remainder of the weak, winds will be light and, at
times, variable due to the lack of a driving pressure gradient.
Drier air invading from the west and northwest aloft will also
keep rain chances at a minimum. Expect temperatures to range near
to slightly above normal with dew points remaining near 70.

A true airmass changeover is possible beginning this weekend as a
high cell descending down the Plains assists in driving drier and
and perhaps slightly cooler northerlies into the Keys. However,
uncertainty again reigns supreme as some solutions are hinting at
a more progressive pattern. Stay tuned.

&&

.MARINE...
Issued at 430 AM EST Wed Nov 15 2023

The combination of a robust east coast surface high and a
deepening gulf low will result in a swath of strong easterly
breezes across Florida and portions of Keys waters today into
tonight. Uncertainty is considerable in the short term as a new
low is expected to take shape off South Florida's east coast
tonight and will have a major influence on our resulting wind
vectors. A Small Craft Advisory remains in effect for all Keys
waters.

&&

.AVIATION...
(06Z TAFS)
Issued at 430 AM EST Wed Nov 15 2023

Shallow fast moving showers and gusty east winds will continue to
impact both terminals today. Thundery squalls will become more
likely later this morning as noted by introduction of VCTS.
Prevailing MVFR CIGS and TEMPO IFR VIS will be possible late
Wednesday morning into Wednesday afternoon. Although not included
outside of ongoing TEMPO groups at this time, convective wind gusts
could approach 30 to 35 knots. Exact ending time of precipitation
remains uncertain and possibly out of the current TAF period with
current best guess early Thursday morning.

&&

.CLIMATE...
On this day in Keys weather history in 1916, a tropical storm that
developed in the central Caribbean Sea acquired extratropical
characteristics over the SE Gulf of Mexico and moved rapidly
northeast along the entire length of the Keys. Sand Key recorded
maximum sustained winds of 71 mph, while Key West reported maximum
sustained winds of 52 mph with a minimum pressure reading of
29.70" or 1006 mb.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....JAM
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 15, 4:56 AM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
456 AM EST Wed Nov 15 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-161000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
456 AM EST Wed Nov 15 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Strong easterly breezes will relax tonight. A Small Craft
Advisory is in effect for all of the Florida Keys coastal waters
for winds increasing to near 20 knots.

A combination of elevated tides and potentially heavy rainfall
tonight will result in ponding on roadways and low-lying areas. A
Coastal Flood Statement is in effect for the Florida Keys island
chain.

Isolated to scattered thunderstorms will be possible. The primary
threats for any thunderstorm will be locally gusty winds and
cloud to surface lightning strikes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory conditions will be possible for portions of
the Florida Keys coastal waters on Thursday. Although winds are
should slacken tonight, seas are expected to remain elevated in
the eastern coastal waters through Thursday evening.

Predicted tides are expected to remain high over the next several
days. A Coastal Flood Statement or Advisory will likely remain in
effect for portions or all of the Florida Keys through late in
the week or the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 15, 5:36 AM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
536 AM EST Wed Nov 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     Tstm Wnd Gst     8 ESE North Key Largo   25.23N 80.21W
11/15/2023  E39 MPH          GMZ042             FL   Mesonet

            The Weatherflow Mesonet at Carysfort Reef
            Light measured a east southeast wind gust of
            34 knots, or 39 mph, at 2:56 AM with a
            passing squall.

&&

JAM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Key West, FL (KEYW), 00:00Z

11.5 hours before the tornado, 38 km from the path. November 15, 2023.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2023-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 123 joules per kilogram, CIN -70, lifted condensation level 866 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Key West, FL at 00:00Z on 2023-11-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 10 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
388 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Key West, FL (KEYW), 12:00Z

0.5 hours after it, 38 km from the path. November 15, 2023.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2023-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 794 joules per kilogram, CIN -6, lifted condensation level 594 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Key West, FL at 12:00Z on 2023-11-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 136 square meters per square second, 0 to 6 km bulk shear 23 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
1024 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The radar

The Key West radar (KBYX), 35 km away, was scanning. The volume nearest the touchdown began at 11:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
11:59 UTCTSTM WND GST 40Boca ChicaMonroe, FLThe ASOS station located at Key West NAS measured a east northeast wind gust of 35 knots, or 40 mph, at 6:59 AM.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.